Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 93, NWS San Diego, CA

December 29, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 29, 2004, 3:40 AM PST for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2004, 3:40 AM PST (11:40 UTC)
Expired
Dec 29, 2004, 6:00 AM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 291141
FFWSGX
CAC071-291400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PST WED DEC 29 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...RANCHO
  CUCAMONGA...HIGHLAND...HESPERIA...FONTANA...INCLUDING THE BURN
  AREAS IN THE SAN BERNARDINO COUNTY MOUNTAINS. 

* UNTIL 600 AM PST

* AT 337 AM PST...CONTINUED HEAVY RAIN WILL CAUSE FLASH              
  FLOODING IN THE BURN AREAS OF SAN BERNARDINO COUNTY. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3407 11765 3451 11755 3441 11707 3410 11685

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 2:30 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 29, 2:30 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST WED DEC 29 2004

.SYNOPSIS...A COLD PACIFIC STORM WITH STRONG WINDS AND PERIODS OF
RAIN...HEAVY AT TIMES...WILL GRADUALLY MOVE THROUGH THE AREA TODAY.
SNOW WILL OCCUR AT THE HIGHEST ELEVATIONS. SOME THUNDERSTORMS WILL
ALSO OCCUR. NUMEROUS WATCHES...WARNINGS AND ADVISORIES REMAIN IN
EFFECT. THE WINDS SHOULD GRADUALLY DECREASE TODAY...WITH THE RAIN
WINDING DOWN OVERNIGHT. COOL AND UNSETTLED WEATHER WILL CONTINUE
WITH A CHANCE OF MORE SHOWERS THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

VERY STRONG WINDS WITH GUSTS TO AROUND 60 MPH MOVED THROUGH MOST
AREAS OVERNIGHT. LOTS OF TREE DAMAGE REPORTED. A WIND GUST OF 58 MPH
FROM THE SOUTH AT 1:37 AM SET A RECORD AT LINDBERGH FIELD FOR THE
MONTH OF DECEMBER. AREAS OF HEAVY RAINFALL DEVELOPED...BUT RAPID
MOVEMENT OF THE SHOWERS AT ABOUT 35 KT KEPT TOTALS FROM GETTING
EXCESSIVE IN MOST SPOTS.

IR ENHANCEMENT CONTINUES FROM THE LA AREA SW WITH OCCASIONAL
LIGHTNING STRIKES. BANDS OF RAPIDLY MOVING SHOWERS WITH BRIEF HEAVY
RAINFALL..AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 7
AM...FOLLOWED BY A WIND SHIFT TO THE SW AND DECREASING WINDS AND
SHOWERS TODAY. FLASH FLOODING AND SPOTTY WIND DAMAGE IS LIKELY
THROUGH EARLY THIS MORNING WITH FLASH FLOOD WARNINGS AND HIGH WIND
WARNINGS AND ADVISORIES IN EFFECT.

THE UPPER LOW OFF THE COAST IS BEING FORCED INLAND BY ANOTHER BIG
COLD SYSTEM DROPPING INTO THE PACIFIC NW. THIS ONE SHOULD REMAIN
FARTHER TO THE NORTH BUT STRONG...SOMEWHAT UNSTABLE W FLOW WILL KEEP
A CHANCE OF A FEW SHOWERS FROM TIME TO TIME INTO THE WEEKEND. THIS
STORM MAY EVENTUALLY WORK S ALONG THE W COAST EARLY NEXT WEEK FOR A
BETTER CHANCE OF MORE SUBSTANTIAL RAINFALL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALL OF SOUTHWESTERN
SAN BERNARDINO COUNTY...AND MOST OF SAN DIEGO COUNTY...INCLUDING THE
BURN AREAS THROUGH 4 AM.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL 4 PM...SEE LAXFFASGX.

FLOOD ADVISORY FOR ALL AREAS UNTIL 8 AM...SEE LAXFLSSGX.

RIVER STATEMENT FOR SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS ABOVE 6500 FEET UNTIL 400 PM...SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS UNTIL NOON...SEE LAXNPWSGX.

WIND ADVISORY ALL OTHER AREAS UNTIL NOON...SEE LAXNPWSGX.

GALE WARNING INNER AND OUTER WATERS THIS MORNING...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

JAD

In the hours before

Local storm report, Dec 29, 2:19 AM PST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 AM PST WED DEC 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     SAN DIEGO               32.72N 117.16W
12/29/2004  58 MPH           SAN DIEGO          CA   MESONET

0145 AM     TSTM WND GST     JULIAN                  33.07N 116.59W
12/29/2004  60 MPH           SAN DIEGO          CA   UNKNOWN

0151 AM     TSTM WND GST     TEMECULA                33.50N 117.13W
12/29/2004  60 MPH           RIVERSIDE          CA   TRAINED SPOTTER

0156 AM     TSTM WND GST     ALPINE                  32.84N 116.76W
12/29/2004  59 MPH           SAN DIEGO          CA   AIRPLANE PILOT

&&

SCV
Local storm report, Dec 29, 2:25 AM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 AM PST WED DEC 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HIGH SUST WINDS  SAN DIEGO               32.72N 117.16W
12/29/2004  50 MPH           SAN DIEGO          CA   PUBLIC

            WINDS IN EXCESS OF 50 MPH HAVE BROUGHT NUMEROUS TREES
            DOWN THROUGHOUT THE SAN DIEGO COUNTY AREA.

&&

ECLARK
Local storm report, Dec 29, 2:28 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
228 AM PST WED DEC 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     WINCHESTER              33.71N 117.08W
12/29/2004  65 MPH           RIVERSIDE          CA   TRAINED SPOTTER

            TREES UPROOTED.

&&

SCV
Local storm report, Dec 29, 2:44 AM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
244 AM PST WED DEC 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     2 S RANCHO BERNARDO     32.99N 117.06W
12/29/2004                   SAN DIEGO          CA   TRAINED SPOTTER

            TREES, 14 INCH DIAMTER, BROEKN ABOUT 5 FEET FROM THE
            GROUND, FELL ON HOUSE.

0151 AM     TSTM WND DMG     EL CAJON                32.80N 116.96W
12/29/2004                   SAN DIEGO          CA   TRAINED SPOTTER

            TREES BROKEN. WIND ESTIMATED GREATER THAN 50 MPH.

&&

SCV
Local storm report, Dec 29, 3:17 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
317 AM PST WED DEC 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     2 SW MURRIETA           33.54N 117.23W
12/29/2004  60 MPH           RIVERSIDE          CA   MESONET

0220 AM     TSTM WND GST     4 SSW BIG BEAR LAKE     34.19N 116.92W
12/29/2004  65 MPH           SAN BERNARDINO     CA   MESONET

&&

RB
Local storm report, Dec 29, 3:24 AM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 AM PST WED DEC 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND GST     JULIAN                  33.07N 116.59W
12/29/2004  69 MPH           SAN DIEGO          CA   TRAINED SPOTTER

&&

RB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:06 PM PSTSevere Thunderstorm WarningSGXOrange24 min
Dec 28, 11:22 PM PSTSpecial Marine WarningSGX2 hr
Dec 29, 12:10 AM PSTFlash Flood WarningSGXSan Diego4 hr
Dec 29, 12:15 AM PSTSevere Thunderstorm WarningSGXOrange60 min
Dec 29, 12:22 AM PSTSpecial Marine WarningSGX2 hr
Dec 29, 12:22 AM PSTSevere Thunderstorm WarningSGXOrange53 min
Dec 29, 1:20 AM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 29, 1:45 AM PSTSevere Thunderstorm WarningSGXSan Diego60 min
Dec 29, 2:01 AM PSTSevere Thunderstorm WarningSGXRiverside, San Bernardino59 min
Dec 29, 3:45 AM PSTFlash Flood WarningSGXSan Diego2 hr
Dec 29, 5:45 AM PSTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.